Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Tallahassee, FL

April 15, 2020Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 15, 2020, 2:13 AM EDT for Lafayette County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2020, 2:13 AM EDT (06:13 UTC)
Expired
Apr 15, 2020, 2:30 AM EDT
In force
17 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 95 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS52 KTAE 150613
SVRTAE
FLC067-150645-
/O.NEW.KTAE.SV.W.0087.200415T0613Z-200415T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
213 AM EDT Wed Apr 15 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Lafayette County in Big Bend of Florida...

* Until 245 AM EDT.

* At 213 AM EDT, a severe thunderstorm was located near Mayo, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mayo, Alton and Grady. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2992 8315 3011 8324 3011 8322 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3007 8307 3005 8303 3001 8300
      3000 8297 2996 8295 2996 8293 2995 8293
TIME...MOT...LOC 0613Z 254DEG 34KT 3004 8311 

HAIL...0.88IN
WIND...60MPH
 
$$

72-BUNKER
1 follow-up statement
085 
WWUS52 KTAE 150630
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
230 AM EDT Wed Apr 15 2020

FLC067-150640-
/O.CAN.KTAE.SV.W.0087.000000T0000Z-200415T0645Z/
Lafayette FL-
230 AM EDT Wed Apr 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAFAYETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2992 8315 3011 8324 3011 8322 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3007 8307 3005 8303 3001 8300
      3000 8297 2996 8295 2996 8293 2995 8293
TIME...MOT...LOC 0627Z 254DEG 34KT 3008 8293 

$$

72-BUNKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:08 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 15, 1:08 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
108 AM EDT Wed Apr 15 2020

.AVIATION...
[Through 06Z Thursday]

MVFR conditions at VLD and TLH will be off and on overnight
with the shower and thunderstorm activity currently being observed
across these terminals. MVFR conditions are expected to hold at
VLD and TLH through the late morning before coming up to VFR
conditions. Light winds will become northerly overnight at all
TAF sites as a weak boundary currently draped across the Florida
Big Bend surges south through the morning hours.

&&

.PREV DISCUSSION [1046 PM EDT]...

.NEAR TERM [Through Wednesday]...

The main forecast challenges this evening will be timing the
onset of precipitation and potential for strong thunderstorms.
Based on the latest trends, have pushed back the onset of more
widespread precip into this evening, affecting the area mainly
southeast of a Miramar Beach to Fitzgerald line. SPC maintains
a marginal risk of severe thunderstorms from Apalachicola to
Valdosta southeastward. Instability is limited across this area
given the earlier convection's stabilizing effect, and this is
evident in extensive stratiform clouds. The bottom line is that
an isolated strong to severe thunderstorm or two is possible
east of the Flint and Apalachicola Rivers, with damaging winds
and marginally severe hail the main threats thru this evening.

After a brief reprieve early tonight, expect thunderstorms to
develop over the gulf and move into the southeast FL Big Bend
late tonight into Wednesday morning. SPC maintains a marginal
risk across this area, and stronger storms will be capable of
isolated wind damage through the afternoon. The remainder of
the area will remain dry on Wednesday with light north winds.

.SHORT TERM [Wednesday Night Through Friday|]...

Drier air will build in behind the front into Thursday morning as
high pressure noses in. PoPs will steadily taper from the
northwest and basically end over our southeast counties on
Thursday. With drier air in place and only weak CAA behind the
front temperatures will rebound quickly with reading back around
80 on Friday. Some convection will be possible late Friday mainly
over the waters as some moisture return begins.

.LONG TERM [Saturday Through Tuesday]...

Moisture return continues on Saturday ahead of the next Pacific
short wave. PoPs will ramp steadily with decent rain coverage
expected over the area. Medium range guidance has been
inconsistent handling the strength of this system esply into
Sunday as the Euro now has a stronger surface low tracking across
the southeast whereas the GFS did on previous runs. Sunday could
be potentially active over the area depending on how this splays
out so stay tuned. Looks drier right now early next week although
this could change with very fast westerly flow and a series of
Pacific short waves moving through.

.MARINE...

Thunderstorms...some strong...will affect the waters through
Wednesday before a cold front pushes through. Winds behind the
front will get close to cautionary levels then subside by Thursday
as high pressure builds in. More thunderstorms are expected late
Friday through the weekend as a series of upper level disturbances
pass through.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected.

.HYDROLOGY...

Rises have been occurring on area rivers in response to heavy rain
upstream over the weekend but no flooding is forecast. Additional
locally heavy rains through the weekend may trigger some
additional rises but right now it appears flooding along our
rivers is unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  52  76  54  81 /  40  10  10  10  20
Panama City   73  54  76  59  79 /  10  10   0  10  30
Dothan        71  46  74  52  80 /   0   0   0   0  10
Albany        72  48  74  52  80 /   0   0   0   0  10
Valdosta      71  52  74  53  80 /  30  10  10   0  20
Cross City    76  55  73  57  82 /  90  40  20  10  30
Apalachicola  71  56  72  62  76 /  50  30  10  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Bunker
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...Johnstone

In the hours before

Local storm report, Apr 14, 8:20 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EDT TUE APR 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     MARINE TSTM WIND KEATON BEACH            29.82N 83.59W
04/14/2020  M40 MPH          TAYLOR             FL   MESONET

            MESONET STATION KTNF1 KEATON BEACH.

&&
Special weather statement, Apr 14, 11:58 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1158 PM EDT Tue Apr 14 2020

FLZ028-029-034-150445-
Inland Taylor FL-Inland Dixie FL-Lafayette FL-
1158 PM EDT Tue Apr 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE...NORTHERN
DIXIE AND EASTERN TAYLOR COUNTIES UNTIL 1245 AM EDT...

At 1157 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Steinhatchee, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tennille, Hines, Jonesboro, Clara, Grady, Hatch Bend and Fletcher
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2983 8289 2983 8292 2981 8293 2980 8292
      2963 8329 2971 8334 2973 8337 2979 8341
      3002 8301 3001 8300 2999 8296 2996 8295
      2996 8293 2989 8292 2990 8290 2988 8289
      2988 8288
TIME...MOT...LOC 0357Z 240DEG 49KT 2975 8329

42-DVD
Local storm report, Apr 15, 1:09 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 AM EDT WED APR 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     4 SSW ATHENA            29.93N 83.51W
04/14/2020                   TAYLOR             FL   UTILITY COMPANY

            PART OF A TREE FELL ON A POWER LINE AND
            RESULTED IN A POWER OUTAGE SOUTH OF PERRY.
            LIKELY DUE TO OUTFLOW WINDS FROM STORMS JUST
            SOUTH OF THE AREA.

&&
Special weather statement, Apr 15, 1:50 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
150 AM EDT Wed Apr 15 2020

FLZ028-029-150630-
Inland Taylor FL-Lafayette FL-
150 AM EDT Wed Apr 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND EAST
CENTRAL TAYLOR COUNTIES UNTIL 230 AM EDT...

At 149 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mayo, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mayo, Townsend, Smith, Buckville, San Pedro Junction, Day, Alton and
Mayo Junction.

LAT...LON 2992 8345 3010 8347 3025 8325 3025 8324
      3023 8325 3023 8324 3018 8325 3017 8323
      3015 8324 3014 8323 3011 8323 3010 8318
      3011 8316 3010 8313 3010 8312 3009 8311
      3008 8307 3007 8307 3003 8302
TIME...MOT...LOC 0549Z 256DEG 34KT 3005 8336

72-BUNKER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:01 PM EDTSpecial Weather StatementTAELafayette59 min
Apr 14, 8:59 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor91 min
Apr 14, 9:38 PM EDTSpecial Marine WarningTAE97 min
Apr 14, 11:58 PM EDTSpecial Weather StatementTAELafayette47 min
Apr 15, 12:01 AM EDTSpecial Marine WarningTAE44 min
Apr 15, 12:29 AM EDTSpecial Marine WarningTAE61 min
Apr 15, 1:50 AM EDTSpecial Weather StatementTAELafayette40 min
Apr 15, 2:33 AM EDTSpecial Weather StatementTAETaylor42 min
Apr 15, 3:32 AM EDTSmall Craft AdvisoryTAE7 hr
Apr 15, 6:29 AM EDTSpecial Weather StatementTAEMadison46 min
Apr 15, 8:18 AM EDTSpecial Marine WarningTAE57 min
Apr 15, 9:47 AM EDTSpecial Weather StatementTAELafayette13 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.